Utah, 2017Winter Storm and High Wind in Utah, February 6 to 8, 2017
February 6 to 8, 2017 · NWS SLC · 5 events in 5 counties and zones
A powerful storm system brought strong winds to northern Utah, with heavy snowfall also falling in the northern mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful storm system brought strong winds to northern Utah, with heavy snowfall also falling in the northern mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Feb 6, 3:07 AM MST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 6, 3:07 AM MST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
307 AM MST Mon Feb 6 2017
.SYNOPSIS...An active and rather wet pattern will continue into
next weekend. Snow levels will mainly remain above 6500 feet
through the work week.
&&
.SHORT TERM (THROUGH 12Z THURSDAY)...
Water Vapor satellite shows a short wave lifting into southwest
Idaho ahead of a closed low off the Pacific Northwest coast.
MDCARS 400-200mb wind observations place a cyclonic 80-115kt jet
over the Pacific Northwest. Meanwhile a westerly 100-120kt jet was
nosing into southern California. 00Z KSLC RAOB/GOES Satellite/HRRR
indicate precipitable water values vary from 0.15"-0.25"
mountains to 0.35"-0.50" valleys. Blended precipitable water
percent of normal shows a pocket of high values over the Pacific
Northwest. Meanwhile an atmospheric river into the Sierras and
southern California begins to near southwest Utah.
Two different regimes in the short term.
Through Wednesday night, a strong Pacific flow will dominate
keeping snow levels above 6500 feet. Light precipitation
beginning early this morning due to the wave pivoting over
southern Idaho and increasing diffluence aloft. Increased PoPs
over southwest Utah with the nose of the aforementioned jet nears
the area this morning. 00Z KSLC RAOB shows a lot of dry air below
600mb needs to saturate before measurable precipitation affects
the valleys. This will cut down on valley QPF today. Northern and
Central mountains could see a light 1-3 inch accumulation. Have
changed weather type to convective showers given instability shown
on SREF along with simulated reflectivity from a suite of WRF
models.
Things get more interesting beginning tonight. Several strong
Pacific jets move across northern Utah leading to anomalously high
Integrated Precipitable Water Transport. This will lead to
precipitation becoming more widespread across northern and central
areas tonight into tomorrow night as snow levels mainly remain
above 6500 feet. Models indicate copious QPF in the mountains.
This is especially evident with the NAM (12km resolution) and
Canadian Regional (10km resolution), in addition to 3-4km local
and NCEP WRF models. Some bullseyes of 3-4" of water during this
period. Snowfall though will be kept in check by 10:1 snow ratios
due to the warm regime. With the combination of 1-2 feet of
snowfall along with ridgetop winds gusting in excess of 80 mph
(60 mph at times mid elevations), have raised a Winter Storm
Warning for mountains north of Interstate 70 this evening through
tomorrow night.
Meanwhile adjacent valleys will see periods of moderate to heavy
rainfall. Rain on snow (colder valleys) could cause ponding of
water in areas with poor drainage. An area that needs to be
watched for snowfall is Southwest Wyoming. Snow levels forecast to
reach above 7kft late tomorrow. If snow levels are a little lower,
that will lead to snow forecast that needs to be doubled to about
6 inches.
The ridge will amplify along the West Coast Wednesday, sending a
wave diving into Wyoming with a cold front making its way into
north central Utah. Kept chance of precipitation going during this
period especially in the mountains. Snow levels dip back down to
6-6.5kft Wednesday morning before warm advection takes over. Model
guidance varied significantly with how fruitful this warm
advection pattern will be across the north. Played it between the
more bullish NAM/Canadian and less excited GFS/European for now.
This did mean raising PoPs however.
As for temperatures, utilized a blend of raw guidance instead of
the bias corrected guidance due to the recent inversion pattern.
Expecting temperatures to remain mild through the short term.
.LONG TERM (AFTER 12Z THURSDAY)...
Synoptically looking, impressed with how well the long range
forecast models are in agreement with the overall weather pattern
through early next week. Model run to run consistency over the
last few runs has been in good agreement with just subtle changes
through the extended period.
A prominent IVT atmospheric river pattern persists leading up to the
extended period, shifting the inland pointed moisture stream to the
south as the upper jet weakens to the north. Under the influence of
warm advection, surface temperatures continue to run above normal
and a lull in precip remains the trend for Thursday. As the jet
shifts south and east and a weak baroclinic front drops in from the
north, Friday has better potential for increased widespread precip
to occur. Cold advection continues into Saturday with a more defined
cold front entering northern Utah late Friday. Snow levels continue
a downward trend into the weekend after peaking earlier in the week.
Surface pressure gradient tightens Saturday behind the frontal
passage as the upper level trough dives southward. Northerly winds
may be elevated with subsidence and rising heights building in from
the northwest.
As mentioned earlier, models in the extended show favorable
persistence and agreement. Looking at the ensembles through late
Friday compared with operational models, all seem to have a hold on
the upper level trough swinging through Utah and opening up before
further diving south through the desert southwest. It is not until
Saturday and Sunday before ensembles really diverge with the extent
and strength of the deepening trough feature. That said, overall
trend of forecast with this package had fairly small changes but
overall upward trend in PoPs and temps through the extended forecast
period.
&&
.AVIATION...
VFR conditions are expected to persist at the SLC terminal
through the TAF period. South winds will remain gusty for most of
the day. Ceilings will lower to around 5000 ft after about 12z
with a chance of nearby rain showers continuing through early
afternoon.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Winter Storm Warning from 4 PM this afternoon to 4 AM MST
Wednesday for UTZ007>010-517.
WY...None.
&&
SHORT TERM...Rogowski
LONG TERM/AVIATION...Dewey
For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity
For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.phpHazardous weather outlook, Feb 6, 2:58 AM MST, 2 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
258 AM MST MON FEB 6 2017
UTZ001>016-019>021-517-518-WYZ021-071400-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
258 AM MST MON FEB 6 2017
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
VALLEY RAIN AND MOUNTAIN SNOW WILL START TO DEVELOP ACROSS MAINLY
NORTHERN UTAH TODAY.
THE MOUNTAINS NORTH OF INTERSTATE 70 WILL SEE PERIODS OF HEAVY
SNOW BEGINNING TONIGHT. RIDGETOP WINDS WILL LIKELY EXCEED 80 MPH,
WHILE MID ELEVATIONS WILL GUST NEAR 60 MPH GUSTS AT TIMES. WITH
SNOW LEVELS NEAR 6500 FEET, THE ONLY VALLEY IMPACTS LOOK TO
POTENTIALLY BE ACROSS SOUTHWEST WYOMING AND THE BEAR RIVER VALLEY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SNOW...HEAVY AT TIMES CONTINUES IN THE MOUNTAINS NORTH OF
INTERSTATE 70 ALONG WITH STRONG WINDS INTO TOMORROW NIGHT. RAIN ON
SNOW MAY CAUSE PONDING OF WATER IN AREAS WITH POOR DRAINAGE.
COOLER TEMPERATURES ARRIVE FOR WEDNESDAY, ALLOWING SNOW TO PERSIST
ACROSS THE MOUNTAINS. IT WILL WARM AND REMAIN UNSETTLED THROUGH
THE WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ROGOWSKI/DEWEY
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY
FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
Winter Storm, Wasatch Mountains I-80 North
- When
- February 6, 5:15 AM MST to February 8, 2:00 AM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Mesonet
Powder Mountain received 17 inches of new snow. In addition, winds were strong through the storm, with peak recorded wind gusts of 101 mph at Logan Summit, 94 mph at Ogden Peak, 90 mph at the Snowbasin Resort Snowbasin-Straw Top sensor, and 89 mph at the Powder Mountain sensor.
Winter Storm, Wasatch Mountains South of I-80
- When
- February 6, 9:00 AM MST to February 8, 12:00 AM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- Mesonet
Brighton Resort received 17 inches of snow. In addition, winds were strong through the storm, with peak recorded gusts of 76 mph at Alta Ski Area Alta - MT Baldy sensor and 73 mph at the Sundance Moutain Resort Arrowhead Summit sensor.
Winter Storm, Western Uinta Mountains
- When
- February 6, 10:00 AM MST to February 8, 2:00 AM MST
- Where
- Western Uinta Mountains forecast zone
- Reported by
- SNOTEL
The Trial Lake SNOTEL received 2.40 inches of liquid equivalent precipitation, or approximately 20 inches of snow. In addition, winds were strong through the event, with peak recorded gusts of 101 mph at the Chepeta RAWS, 88 mph at Windy Peak, and 80 mph at Lofty Lake Peak.
High Wind, Salt Lake and Tooele Valleys
- When
- February 7, 12:00 AM MST to 1:00 PM MST
- Where
- Salt Lake and Tooele Valleys forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Mesonet
Peak wind gusts across the Salt Lake and Tooele Valleys included 67 mph at Stockton Bar, 62 mph at the SR-201 at I-80 sensor, and 58 mph at Vernon Hill.
High Wind, West Central Utah
- When
- February 7, 9:20 AM MST to 12:15 PM MST
- Where
- West Central Utah forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
Peak recorded wind gusts included 64 mph at the US-6 at Eureka sensor and 60 mph at the Black Rock sensor.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding and Heavy Rain in California, February 6 to 11, 2017$20 million · 26 events
- High Wind in Wyoming, February 6 to 10, 201780 kt wind · 82 events
- Winter Storm and High Wind in Wyoming, February 6 to 8, 2017$100,000 · 94 kt wind · 14 events
- Flash Flooding and Debris Flows in California, February 6 to 8, 201760 kt wind · 54 events
- Flooding in Oregon, February 6 to 13, 201710 events
- High Wind in New Mexico, February 6 to 8, 201762 kt wind · 8 events
- Winter Storm and Winter Weather in Colorado, February 6 to 8, 20177 events
- Flooding and High Wind in Nevada, February 6 to 28, 201780 kt wind · 6 events
- High Wind in Texas, February 6 to 7, 201773 kt wind · 5 events
- Winter Storm in Colorado, February 6 to 8, 20172 events
- Winter Weather in Idaho, February 6, 20171 event
- Wildfire in Hawaii, February 6 to 8, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 680329, 680330, 680331, 680328, 680332.